Advertisement

Acta Mathematica Hungarica

, Volume 139, Issue 3, pp 208–227 | Cite as

Purely periodic expansions in systems with negative base

  • Zuzana Masáková
  • Edita Pelantová
Article

Abstract

We study the question of pure periodicity of expansions in the negative base numeration system. In analogy of Akiyama’s result for positive Pisot unit base β, we find a sufficient condition so that there exist an interval J containing the origin such that the (−β)-expansion of every rational number from J is purely periodic. We focus on the case of quadratic bases and demonstrate the following difference between the negative and positive bases: It is known that the finiteness property (\(\mathop {\mathrm {Fin}}\nolimits \, (\beta)= {\mathbb {Z}}[\beta]\)) is not only sufficient, but also necessary in the case of positive quadratic and cubic bases. We show that \(\mathop {\mathrm {Fin}}\nolimits \, (-\beta)= {\mathbb {Z}}[\beta]\) is not necessary in the case of negative bases.

Key words and phrases

negative base periodic expansions Pisot numbers 

Mathematics Subject Classification

11K16 11A63 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    B. Adamczewski, Ch. Frougny, A. Siegel and W. Steiner, Rational numbers with purely periodic beta-expansion, Bull. Lond. Math. Soc., 42 (2010), 538–552. MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    S. Akiyama, Cubic Pisot units with finite beta expansions, in: F. Halter-Koch and R. F. Tichy (Eds.), Algebraic Number Theory and Diophantine Analysis, de Gruyter (2000), pp. 11–26. Google Scholar
  3. [3]
    S. Akiyama, Pisot numbers and greedy algorithm, in: Number Theory (Eger, 1996), de Gruyter (Berlin, 1998), pp. 9–21. Google Scholar
  4. [4]
    S. Akiyama, G. Barat, V. Berthé and A. Siegel, Boundary of central tiles associated with Pisot beta-numeration and purely periodic expansions, Monatsh. Math., 155 (2008), 377–419. MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    P. Ambrož, D. Dombek, Z. Masáková and E. Pelantová, Numbers with integer expansion in the numeration system with negative base, to appear in Funct. Approx. (2012), http://arxiv.org/abs/0912.4597.
  6. [6]
    D. Dombek, Substitutions over infinite alphabet generating (−β)-integers, in: Proceedings WORDS 2011, EPTCS 63, (2011), pp. 115–121. Google Scholar
  7. [7]
    M. Hama and T. Imahashi, Periodic β-expansions for certain classes of Pisot numbers, Comment. Math. Univ. St. Paul., 46 (1997), 103–116. MathSciNetMATHGoogle Scholar
  8. [8]
    S. Ito and T. Sadahiro, (−β)-expansions of real numbers, Integers, 9 (2009), 239–259. MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    Ch. Frougny and A. C. Lai, On negative bases, in: Proceedings of DLT 09, Lectures Notes in Computer Science (2009), p. 5583. Google Scholar
  10. [10]
    L. Liao and W. Steiner, Dynamical properties of the negative beta transformation, to appear in Ergod. Theor. Dyn. Syst. (2012). Google Scholar
  11. [11]
    Z. Masáková and E. Pelantová, Ito-Sadahiro numbers vs. Parry numbers, Acta Polytechnica, 51 (2011), 59–64. Google Scholar
  12. [12]
    Z. Masáková, E. Pelantová and T. Vávra, Arithmetics in number systems with negative base, Theor. Comp. Sci., 412 (2011), 835–845. MATHCrossRefGoogle Scholar
  13. [13]
    Z. Masáková and T. Vávra, Arithmetics in number systems with negative quadratic base, Kybernetika, 47 (2011), 74–92. MathSciNetMATHGoogle Scholar
  14. [14]
    W. Parry, On the β-expansions of real numbers, Acta Math. Acad. Sci. Hung., 11 (1960), 401–416. MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hung., 8 (1957), 477–493. MATHCrossRefGoogle Scholar
  16. [16]
    K. Schmidt, On periodic expansions of Pisot numbers and Salem numbers, Bull. Lond. Math. Soc., 12 (1980), 269–278. MATHCrossRefGoogle Scholar
  17. [17]
    W. Steiner, On the Delone property of (−β)-integers, in: Proceedings WORDS 2011, EPTCS 63 (2011), pp. 247–256. Google Scholar
  18. [18]
    W. Steiner, On the structure of (−β)-integers, RAIRO – Theor. Inf. Appl., 46 (2012), 181–200. MATHCrossRefGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2012

Authors and Affiliations

  1. 1.Department of Mathematics FNSPECzech Technical University in PraguePraha 2Czech Republic

Personalised recommendations